Ohio, 2007

Hail and Damaging Wind in Ohio, April 26, 2007

April 26, 2007 · NWS RLX · 2 events in 1 county or zone

Thunderstorms formed ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 6:33 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 26, 6:33 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT THU APR 26 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN UPPER LEVEL
DISTURBANCE THIS AFTERNOON AND EVENING. A COLD FRONT WILL CROSS FROM
NORTHEASTERN KENTUCKY TO EASTERN WEST VIRGINIA LATE TONIGHT

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WITH SOME BREAKS IN THE CLOUDS FARTHER WEST...SOME STORMS ALREADY
SPINNING UP IN SW OH AND CENTRAL KY MAY BE ABLE TO STRENGTHEN AS
THEY MOVE CLOSER TO SE OHIO...THE WATCH AREA. A BREAK IN THE CURRENT
PRECIP THIS AFTERNOON IN WEST VA...WILL FILL BACK IN AS COLD FRONT
AND JET MAX APPROACHES AROUND 1-3Z AT CRW. WILL NEED TO KEEP AN EYE
ON EXTREME NORTHEASTERN COUNTIES ALSO...AS THEY REMAIN CLOSE TO THE
WARM FRONT. WENT ABOVE ALL GUIDANCE FOR MINS TONIGHT...EXCEPT AT
PKB.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
MODELS HAVING SOME TIMING DIFFERENCE BEHIND THE FRONT ON FRIDAY INTO
FRIDAY NIGHT.  THE NAM IS SHOWING A LITTLE MORE MOISTURE INITIALLY
ON FRIDAY AND IS A LITTLE MORE DEFINED WITH THE SHORTWAVES MOVING
THROUGH ON THE FRIDAY AS FAR AS SWINGING ANOTHER BAND OF SHOWERS
ACROSS WITH THE SHORTWAVES AND ALSO THE COLD POOL INTERACTION THAN
THE GFS WHICH IS DRIER ALOFT AND REALLY DOES NOT DO MUCH WITH THE
DAY TIME SHOWERS.  BUT THE GFS IS FASTER TO SWING THE UPPER TROUGH
THROUGH THE REGION ON FRIDAY NIGHT...GETTING IT INTO THE NW PART OF
THE REGION BETWEEN 3Z AND 6Z...WHERE AS THE NAM IS ABOUT 6 HOURS TOO
SLOW...WHICH HAS BEEN A COMMON THEME OF LATE WITH THIS SYSTEM.  BUT
WHAT IS VERIFYING THIS MORNING IS THE FASTER GFS TIMING ON THE
SHOWERS AND CONVECTION TO THE WEST.  SO FOR FRIDAY HAVE LEANED A
LITTLE MORE TOWARD THE NAM AS FAR AS TIMING THE SHOWERS IN AND
OUT...BUT DID NOT BITE ON THE MET POPS AS THESE SHOWERS WILL BE
SCATTERED ABOUT NOT SOLID LINES.  FOR FRIDAY NIGHT LEANED FASTER
WITH THE UPPER TROUGH AND LINED POPS UP MORE WITH THE GFS TIMING.
EXPECT THAT THE CLOUDS WILL NOT BE SOLID DECKS ON FRIDAY...BUT HAVE
A MORE CELLULAR MAKE UP SO WITH SOME SUN PEAKING THROUGH AND 850
TEMPERATURES STILL 8C TO 10C...WENT WARMER TOWARD THE MET/FWC IN
MOST CASES.

ON SATURDAY...THE FLOW IS MORE NORTHWEST...BUT THE MOISTURE IS
REALLY SHALLOW...AND WITH THE UPPER TROUGH AND COOL POOL EXIT THE
REGION...NOT EXPECTING ANY REAL SHOWER ACTIVITY...BUT THE CLOUDS
WILL LINGER INTO THE AFTERNOON BEFORE BEGINNING TO BREAK UP...AS
DRIER AIR MOVES IN.  ON SATURDAY NIGHT INTO SUNDAY...THE GFS SHOWS
ANOTHER SHORTWAVE DROPPING SE IN THE NW FLOW.  WHILE THE NAM DOES
NOT SHOW ANY WAVE AT THAT TIME.  THE GFS HAS HAD THIS WAVE FOR THE
LAST FEW NIGHTS...BUT CONTINUE TO SHOW THAT IT WILL STAY NORTH OF
THE REGION...SO WITH LITTLE MOISTURE AND AN UNFAVORABLE TRACK...LEFT
SAT NIGHT AND SUNDAY DRY.  HIGH PRESSURE BEGIN TO BUILD IN SUNDAY
AFTERNOON AND WITH SUNSHINE ABOUT...TEMPERATURES SHOULD BE A DEGREE
OR TWO HIGHER THAN WHAT SATURDAY BRINGS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NOT MUCH CHANGE FROM PREVIOUS THINKING FOR THIS PERIOD.  MIDLEVEL
RIDGING AT THE START FOR SUN/MON...THEN A RETURN TO MORE ZONAL FLOW
TUE/WED AS A SHORTWAVE TRAVELLING ACROSS THE GREAT LAKES KNOCKS DOWN
H500 HEIGHTS SOMEWHAT.  FRONTAL BOUNDARY IS DRIVEN SOUTH AS A RESULT
OF THE SHORTWAVE...BUT IT LOOKS TO BECOME PARALLEL TO THE FLOW AND
WILL STRUGGLE TO CROSS THE AREA.

ESSENTIALLY FOLLOWED HPC GRIDS FOR THIS SCENARIO...ALTHOUGH TAILED
BACK SOME OF THE SLIGHT CHANCE POP GRIDS IN A FEW PERIODS.  HAVE DRY
WEATHER THROUGH TUESDAY AS SURFACE HIGH PASSES BY TO OUR SOUTH UNDER
THE RIDGE.  START INTRODUCING MAINLY SLIGHT CHANCE POPS TUESDAY
NIGHT...AND THEN CHANCE POPS FOR WEDNESDAY THROUGH THURSDAY AS FRONT
SINKS IN.  MUCH TOO EARLY TO TRY TO PIN FRONTAL POSITION...SO
ESSENTIALLY BLANKETED THE AREA WITH A 30 POP.

HPC TEMPERATURES LOOKED GOOD AS WELL...WITH ABOVE NORMAL
READINGS...BUT NOT EXCESSIVELY SO.  HIGHER HEIGHTS/EVEN WARMER TEMPS
HINTED AT BEYOND THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

A BATCH OF -RA CONTS TO MOVE N THRU THE MTNS.  THIS KEEPS MVFR CONDS
AT EKN AND BKW FOR THE FIRST HR OR TWO BEFORE A BREAK THEN ANOTHER
ROUND OF RW/TRW ARRIVE AHEAD OF THE COLD FRONT LATER THIS EVNG.

A LINE OF STRONG TRW WILL MOVE THRU HTS ARND 1-2Z...CRW-PKB 2-3Z.  A
SHORT PERIOD OF IFR CONDS ARE EXPECTED AS THE STORMS PASS.  BY THE
TIME THEY HIT THE MTNS AND CKB THEY WILL WEAKEN AND POSE AN OCNL IFR
VIS IMPACT...BUT HAVE WEAKEN CONSIDERABLY.

SCT RW ARE FORECAST MOST OF THE OVRNGT IN WAKE OF THE INITIAL LINE
OF TSTMS.  THE COLD FRONT REACHES WRN AREAS OF HTS AND PKB ARND
9Z...CRW/CKB 10Z...AND MTNS BY 12Z.  WINDS SHIFT WRLY AS THE FRONT
PASSES AND CIGS FALL TO MVFR LVLS BEHIND IT.  MVFR STRATOCU WILL BE
AROUND MOST OF THE DAY FRI WITH CIGS LIFTING ABV 3KFT IN THE W
DURING THE AFTN...AS PEEKS OF SUN ALLOW FOR SOME MIXING.

NO SIG WX EXPECTED FRIDAY THROUGH TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...JS
LONG TERM...CL
AVIATION...29
Hazardous weather outlook, Apr 26, 2:53 AM EST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 AM EDT THU APR 26 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 AM EDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...WITH HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vinton

When
April 26, 8:15 PM EST
Where
Vinton County, Ray
Measured
0.88 in hail
Reported by
Post Office
Coordinates
39.200, -82.670

Thunderstorm Wind, Vinton

When
April 26, 8:30 PM EST
Where
Vinton County, Allensville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.270, -82.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23128, 23129.